I am new to this bipolar world. I've read that we should avoid caffeine but have not read *why*. And oddly enough, after 50 years of hating even the smell of coffee, thinking its taste disgusting, now it's all I want. I don't feel like eating much but am craving cup after cup of coffee (though sissy coffee, not full-on strong black coffee). Can someone please explain what it is about caffeine that messes with us, please?
Caffeine is a stimulant and can trigger hypomanic episodes in higher doses, some can't even have a cup of coffee or it will tip them over. I didn't realize i was starting to be a little too "up" at my group therapy, then I went out with a friend and had a second cup of coffee. Within 2 hours I was in a serious hypomanic state, including a couple of paranoid moments, which has never happened before. Scared the bejesus out of me. What happens after a manic or hypomanic state is a crash, I had no energy for 3-4 days and was very flat. I do have 1 cup of coffee a day, usually, never any more, because I find my drugs can be a bit sedating, and it seems to help. I didn't crave coffee as much until I started on these meds, it gives me a boost. Though never ever having 2 cups of coffee again! WOW!
For me and I agree everyone is different Caffeine was the answer. It is natural organic anti-depressant. For years I was on heavy medications, tons of Prozac and Zoloft and then Valium and Xanax along with Thorazine, Desipermine, trazodone and all the rest which never made me well which had me straight jacketed by medications. sure I didn't hallucinate anymore and I could walk down the street without shaking, I guess my 'doctors' thought that was great. I couldn't work, I couldn't think, I couldn't learn and retain things. stayed exactly in on place but I didn't shake or hallucinate! I have been off all clinical medications for twelve years. What ended up working for me was 4 shots of Espresso in the morning and 2 shots in the evening. I use over the counter sleep meds, meaning Benadryl - that's it but caffeine has to be treated as a drug, you wouldn't just keep taking Prozac after Prozac or Valium after Valium - well not if you are trying to be well! I actually worked out that dose with my doctor after I told him that seemed to work better than any of the rest. I do not casually have coffee. Plus on a regular basis like that there is a certain tolerance that builds up reducing most all of the jitterness, speediness and other side affects but it does combat depression completely and leaves me mentally alert and focussed in my case. BUT when I used to just kind of drink coffee here and there and then drink too much -yes then there is that paranoia and anxiety that most associate with it. It is a drug, treat it as such and it might be beneficial to some. After all mankind has been using it as an anti- depressant of sorts of centuries.
Definite a lot to keep track of, I agree. I have had to be more vigilant and self aware since my diagnosis in July. I can usually stop myself or curtail the swinging from one way to another. I honestly would tell you to avoid products like redbull, the ingredients are really activating in hypomania unless like the previous poster you have really hard to treat BP1 which it sounds like the previous poster has. I have the coffee (1 max) if I am going out and it's a treat, I haven't had a coffee since Monday, it's also a bit of a bribe for me as well, but then I don't have a regular one, I'm a starbucks addict :)
Sure but then again I drank 4 cans of red bull and 6 cups of black coffee a day for years an it never made me go manic until it did..
Not to mention a can of Red Bull is 200 calories give or take and if you dont want that weight gain from the drugs thats an important thing to take into account..
Oh also those Lithium users out there like me need to remember that Red Bull and the like can cause dehydration as well - in other words drink water as well if you drink them and only have the reccomended amount a day. The problem with Red Bull is its been promoted as a soft drink and its not, it appears based on cases and evidence can kill you if you drink a large amount and do not keep hydrated - not exactly fanta is it now...
Caffeine and Taurine and Guarana can cause all cause hypomanic and manic states - that is the reality. If it affects you or not is up to the person but exercising caution is a good idea anyway.
Of course you would take extra stimulants if you are hung over, alcohol is a serious depressant, it makes sense. Most people dealing with anxiety symptoms, and not all BP's do seriously, but the ones that do, stay away from high amounts of stimulants, it's so activating and not pleasant in any way. I have to fully agree with what monkeyc said, and be cautious. There are the rare exceptions to every rule, but it's better to err on the side of caution.
More to the point from where I sit is a simple reality : if you are bipolar and taking any meds and regularly drink enough to get a hang over you have a bigger problem than caffiene..
Bipolar teaches us our limits and also how to use moderation - last night was the first time I have been drunk in a long time because these days with Lithium I just do not risk it like I used to. Drinking heavily is a very bad idea for BP's - alcohol is a depressant, it dehydrates, it can cause social interaction issues and it can interact with most meds.
Honestly heavy drinking and BP do not mix, its unsafe.
I was clean for 4 months now ive relapsed and i cant stop, i never got over my addiction i still craved it all the time. My therapist said she would put me in touch with a alcoholics support group that was a lie she never did. She said she let me trail anti-psychotics to lessen the hallucinations that was also a lie and a agreement she never kept to. I know alcohol is a depressant but i cannot function without it. Hell its not like i wasnt suicidal when i wasnt hooked on anything because i was. Its my screwed up way of coping and i know im not the only one who does it.
I drink coffee some mornings. If my sis comes we drink coffee. I sip though so I really don't go through that much. I lose my taste for it by the third cup and it ends up cold and I don't drink any more I never have seen any difference. I've always drank coffee, even in my teens. I drink Star Bucks coffee mocha, (too many calories), but not too much anymore. Nothing seems to give me energy. I don't drink energy drinks though. I don't care for the thought of concentrated caffine, even if I wasn't bp. It is not good for the heart. I never heard about caffine and bp until now.
I hear ya about lack of energy, that is my main battle right now, I asked my pdoc and she said getting more of a routine may help that. It's frustrating as heck, I'm a buck's addict but if i do do a latte or something special I get the non fat milk, seems to balance it out, I'm calcium deficient ;) I've thought about other methods, but I've gotten hypomanic with stimulants like ginseng or those energy drinks.. it ends up messing me up more. Trying to find a balance is really hard, but you will get there.
Delusion, by reading your posts, you sound really messed up and need some serious in patient help, I do hope you get it, don't waste another minute of your life sufferering, you deserve better!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.